!

Weather Update

BCM Family Medicine on Kirby is without electrical power. Patients with appointments on Monday at this location will be moved to Baylor Medicine on the McNair Campus:  7200 Cambridge St, 7th floor, Suite 7B. Patients will be contacted. For questions, call 713-798-7700.

Healthcare: Neurology

Tardive Dyskinesia

Master
Heading

What Is Tardive Dyskinesia?

Content

Tardive dyskinesia (TD) is a disorder that involves involuntary movements. The movements most often affect the lower face. Tardive means delayed and dyskinesia means abnormal movement. The problem is caused by taking neuroepileptic or antipsychotic medicines – used for mental health, nerve and stomach problems – over a long period of time. 

Drug-induced movement disorders have gradually emerged as a major problem in clinical psychiatry and medicine. A variety of movement disorders have been characterized and linked to different dopamine receptor blocking drugs (DRBD), also referred to as neuroleptics. These drugs are primarily categorized as antipsychotic agents, but DRBD are also used to treat a variety of gastrointestinal disorders such as nausea and gastroparesis. The clinical spectrum of these neuroleptic induced movement disorders (NIMD) ranges from only slight embarrassment or discomfort to life-threatening respiratory dyskinesias, neuroleptic malignant syndrome, and other disorders potentially catastrophic for the patients. Although the new "atypical" neuroleptics promise to have a lower risk for NIMD, this group of medication-induced movement disorders is still among the most distressing of all neurologic conditions.

There are many drugs, such as levodopa and dopamine agonists, and some central nervous system stimulants, anticonvulsants, antidepressants, H2 receptor antagonists, hormones, antiarrhythmics, and calcium channel blockers such as cinnarizine and flunarizine, that can affect motor behavior and cause movement disorders. This review will focus only on those movement disorders resulting from exposure to DRBD (neuroleptics). Two major categories of NIMD have been recognized:

  • Acute (present during the early phase of neuroleptic exposure, usually transient)
  • Chronic (persistent movement disorder usually occurring during or after a protracted course of neuroleptic therapy, hence the term "tardive" meaning "late-onset")
Heading

Diagnosis

Content

Subtypes of NIMD are differentiated within these categories according to clinical phenomenology. Such differentiation is important not only because the various disorders probably result from different mechanisms, but also they may require different therapies.

The most recent diagnostic criteria reserve the term “tardive dyskensia” for the diagnosis of involuntary, irregular, continuous, random and unpredictable, slow or fast movements (choreiform and/or athetoid movements) lasting at least a few weeks, resulting from exposure to at least one DRBD (for at least “a few” months). However, in clinical practice the term TD is most often used when describing any abnormal involuntary movement, developing after exposure to at least one DRBD.

The frequency of TD has been estimated to occur in between 20 and 50 percent of patients receiving antipsychotic medications, with an average estimate at approximately 20 percent. This marked variability is due to differences in diagnostic criteria for TD, patient populations, types of medication, and methods of ascertainment. The risk of TD increases with age and with the dose of DRBD and is particularly high in non-whites and elderly women. In contrast, persistent tardive syndromes are uncommon in children.

The most common type of involuntary movement associated with TD is classified as stereotypy or "an involuntary, coordinated, patterned, repetitive, rhythmic, ritualistic, purposeless (but seemingly purposeful) movement, posture or utterance." Simple stereotypies involve only one body part, such as the mouth or hand, whereas complex stereotypies affect more than one body region and may involve the whole body. The oro-facial-lingual (OFL) movement, most typically seen in TD, is one of the best examples of stereotypes and is present in over 80 percent of patients with TD.

In a videotape review of 100 patients with TD evaluated at the Baylor Medicine Movement Disorders Clinic, 78 exhibited some stereotypies, and 61 of these involved the OFL region. The following OFL stereotypies were observed: chewing, blowing, licking, lip-smacking and pursing, facial grimacing, tongue protruding ("fly-catcher's tongue"), and coordinated tongue and mouth movements ("bon-bon sign"). Other stereotypies included hand and toe waving, touching and picking, rubbing of face, scalp, and other body parts, head nodding, body rocking, shallow and rapid breathing ("respiratory dyskinesia"), pelvic thrusting ("copulatory dyskinesia"), crossing and uncrossing of legs, shifting of body weight from one to the other leg, pacing or marching in place, alternating sitting, and standing, and a variety of vocalizations and noises, such as humming, moaning and belching. While TD can result in severe disability, such as shortness of breath due to respiratory dyskinesia, up to two-thirds of patients are not even aware of the abnormal involuntary movements. Similar to other hyperkinetic movement disorders, tardive stereotypies are usually exacerbated during stress, disappear during sleep, and may be volitionally suppressed, at least temporarily.

Other involuntary movements associated with TD include chorea (dance-like movements flowing randomly from body part to body part), dystonia (involuntary muscle contractions producing a variety of movements, such as facial spasms, eyelid contractions, clenching of jaws and grinding of teeth, arching of the neck and back, extension of arms), akathisia (feeling of restlessness, inability to stand or sit still, and a need to move), tics (jerk-like coordinated movements often preceded by premonitory sensations), myoclonus (jerk-like simple movements), and a variety of other movements and abnormal, often uncomfortable, sensations.
 

Heading

Cause

Content

As discussed above, any medication that block dopamine receptors in the brain has the potential of causing TD. It is thought that blockade of dopamine receptors in the brain leads to hypersensitivity of the same dopamine receptors such that any exposure to dopamine will produce an exaggerated response which manifests as involuntary movements. This theory, however, does not explain why TD persists after the offending agent has been withdrawn, and complimentary theories involving other neurotransmitter systems, free radicals, genetic susceptibility, and brain plasticity, have thus emerged.

Heading

Treatment

Content

Prevention, rather than treatment, is the ultimate goal of any therapeutic program and this is particularly relevant to TD and other NIMD. Whenever possible, the DRBD should be avoided and used only if other drugs are not available or have failed to control the condition. Once the patient develops symptoms of TD, the responsible neuroleptic should be discontinued if at all possible. The risks of continued exposure the DRBD must be carefully weighed against the possibility of exacerbating the underlying psychiatric or gastrointestinal condition. Discontinuation of DRBD may also cause transient exacerbation of the TD. Nevertheless, stopping the offending drug is usually considered prudent clinical practice. In some patients with psychiatric illness, withdrawal of the antipsychotic agents may not be possible. To minimize TD in such patients, switching to newer, also called atypical neuroleptics might be the only solution. Clozapine and quetiapine are considered the neuroleptics with the lowest risk of developing drug-induced movement disorder.

When treatment is required, dopamine-depleting drugs, such as tetrabenazine (Xenazine) and the newer, FDA-approved drugs deutetrabenazine (Austedo) and valbenazine (Ingrezza) , provide the most effective treatment of the TD-related involuntary movements. However, these drugs may not completely suppress the involuntary movements and may produce a variety of adverse effects such as daytime drowsiness, insomnia, depression, parkinsonism and akathisia. These adverse effects seem to be less of a problem with the newer dopamine-depleting drugs.

The second-line agents include amantadine, clonazepam, gingko biloba and zolpidem. Propranolol, clonidine, gabapentin, opioids have been found useful in some cases of akathisia. Anticholinergic drugs, such as trihexyphenidyl and benztropine, may ameliorate symptoms of tardive dystonia and parkinsonism, but they should not be prescribed routinely because they may possibly exacerbate TD and worsen thinking and memory. Cholinergic drugs have been extensively tested in the treatment of TD, but they have not been found effective in most recent trials. Injections of botulinum toxin are very effective in the treatment of focal dystonia, such as tardive jaw and face (oromandibular) dystonia. Some cases of disabling TD, resistant to the treatment options listed above, can be potentially treated with a deep brain stimulation surgery.

Heading

Appendix

Content

Drugs Causing Movement Disorders: Persons with Parkinson's disease or tardive dyskinesia should be aware that certain drugs can cause parkinsonism and will aggravate already existing symptoms. The following is a partial list of medications that act as blocking dopamine in the brain and are usually prescribed as potent tranquilizers or antiemetics (drugs used for nausea and vomiting). The drugs listed below are some of the drugs that should be avoided in patients with Parkinson's disease and tardive dyskinesia. However, there may be special reasons to prescribe these drugs in certain circumstances and the patient should discuss that reason with their physicians.

Healthwise Credits
©2021 Joseph Jankovic, M.D.